Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

129 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes a sudden onset of joint pain in shoulders, wrists and knees in an older adult?

Answered by
Dr.
Dr. Mahaveer Patil

Orthopaedic Surgeon

Practicing since :2002

Answered : 1209 Questions

default
Posted on Tue, 24 Jul 2018 in Bones, Muscles and Joints
Question: I am a 64 year old male, slightly overweight, healthy, with a sudden onset of joint pain most notably in my fingers, shoulders, wrists and knees. These aches started rather suddenly about a month ago. I haven't had arthritis prior to this affliction, and Ibuprofin takes the edge off of the aching. Any ideas as to the possible cause of this pain? Thank you for your help!
Dave Dynan
doctor
Answered by Dr. Mahaveer Patil 1 hour later
Brief Answer:
VITAMIN D/CALCIUM DEFICIENCY

Detailed Answer:
Hi,

Thank you for posting the question.
I have gone through your medical history in detail.

Such type of sudden onset pain the joints of the limbs usually occurs due to vitamin D and / or Calcium deficiency.
This causes the bones and joint cartilage to become weak leading to pain.

If you have suffered from a major viral illness in immediate past,this can also cause such kind of polyarticular pain.This happens due to residual synovial inflammation and usually gets cured in 2-3 months.

I would suggest you to take anti-inflammatory tablets like tramadol,paracetamol or etodolac.

Vitamin D and calcium supplements will help.
Addition of MSM,glucosamine and chondroitin sulphate will fasten the recovery process of the joint cartilages.

If the pain persists,you should consult a orthopedist and get Xray/MRI of the concerned joints done.


I hope the answer was useful.

Feel free to ask me any follow up queries that you may have.

Best wishes.

Above answer was peer-reviewed by : Dr. Kampana
doctor
premium_optimized

The User accepted the expert's answer

Share on